EconPapers    
Economics at your fingertips  
 

Estimating the Armington elasticity: The importance of study design and publication bias

Josef Bajzik, Tomas Havranek (), Zuzana Irsova () and Jiří Schwarz

Journal of International Economics, 2020, vol. 127, issue C

Abstract: A key parameter in international economics is the elasticity of substitution between domestic and foreign goods, also called the Armington elasticity. Yet estimates vary widely. We collect 3524 reported estimates of the elasticity, construct 32 variables that reflect the context in which researchers obtain their estimates, and examine what drives the heterogeneity in the results. To account for model uncertainty, we employ Bayesian and frequentist model averaging. To correct for publication bias, we use newly developed non-linear techniques. Our main results are threefold. First, there is publication bias against small and statistically insignificant elasticities. Second, differences in results are best explained by differences in data: aggregation, frequency, size, and dimension. Third, the elasticity implied by the literature after accounting for both publication bias and study quality lies in the range 2.5–5.1 with a median of 3.8.

Keywords: Armington; Trade elasticity; Meta-analysis; Publication bias; Bayesian model averaging (search for similar items in EconPapers)
JEL-codes: C83 D12 F14 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199620300982
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:127:y:2020:i:c:s0022199620300982

DOI: 10.1016/j.jinteco.2020.103383

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-10-18
Handle: RePEc:eee:inecon:v:127:y:2020:i:c:s0022199620300982